Email updates

Keep up to date with the latest news and content from BMC Infectious Diseases and BioMed Central.

Open Access Highly Accessed Case report

Induction of vitiligo after imiquimod treatment of condylomata acuminata

Wenfei Li1*, Hongyan Xin12, Lingzhi Ge13, Haiyan Song14 and Wang Cao35

Author Affiliations

1 Department of Dermatology, Qianfoshan Hospital, Shandong University, 16766# Jing-Shi Road, Jinan 250014, China

2 Shandong Provincial Chest Hospital, Jinan 250013, China

3 Taishan Medical college, Tai’an 271000, China

4 Department of Dermatology, Jinan city central Hospital, Jinan 250013, China

5 Department of Dermatology, Jinan Sixth People’s Hospital, Jinan 250200, China

For all author emails, please log on.

BMC Infectious Diseases 2014, 14:329  doi:10.1186/1471-2334-14-329

Published: 13 June 2014

Abstract

Background

Condylomata acuminata (genital warts) is the most common sexually transmitted disease, and imiquimod is the sole FDA-approved medication for combating this condition. Vitiligo associated with imiquimod treatment of condylomata acuminata is rare.

Case presentation

A 28-year-old male with condylomata acuminata of the penis presented to our clinic. After removing his condylomata acuminata, we advised him to use imiquimod 5% cream to prevent relapse. When he presented to our clinic again about 12 weeks later, he complained of vitiligo patches on his penis and scrotum. Physical examination showed vitiligo patches involving the glans penis, shaft of the penis, and scrotum, and remaining pigmented areas within the plaques of vitiligo.

A skin biopsy of the dorsal surface of the penis showed a complete absence of melanocytes and melanin granules in the basal layer; the dermis was normal.

Conclusion

This is the first report of a case of imiquimod-induced vitiligo diagnosed by histopathological examination. This adverse effect should be considered when dermatologists prescribe this medication.

Keywords:
Condylomata acuminata; Imiquimod; Vitiligo